Don't ignore your skin issues
Ask FREE question to skin specialists
Common Specialities
{{speciality.keyWord}}
Common Issues
{{issue.keyWord}}
Common Treatments
{{treatment.keyWord}}
Change Language

Excess of Vitamin B12 - Can It Cause Acne?

Written and reviewed by
Dr. Arshi Rahul 87% (45 ratings)
Diploma In Skin Aesthetics, BHMS, Certificate Course in Skin & Vinereal Disease
Dermatologist, Pune  •  8 years experience
Excess of Vitamin B12 - Can It Cause Acne?

Is Vitamin B12 Causing Your Acne?
It’s a common belief that vitamins are essential for glowing skin and shiny hairs. But are you aware that excess of vitamin B12 can trigger acne breakouts and leave you with a dull skin? Well, you have read it correctly. Recent studies have revealed that too much vitamin B12 can worsen acne. To get a better understanding of the matter, it is best to know more about vitamin B12.

What Is Vitamin B12?
It is one of the most complex vitamins. It has a very complicated chemical structure. It has an organic molecule, surrounding an atom of cobalt. Our body can use three types of vitamin B12. These types are known as cobalamin. We are also prescribed vitamin B12 supplements sometimes by the doctor. These supplements contain Cyanocobalamin, which is easily converted into methylcobalamin and 5-deoxyadenosyl cobalamin in the body. Our body needs vitamin B12 to produce certain enzymes, which are needed for making a detoxifying a substance called homocysteine and haemoglobin production.

Why is vitamin B12 essential for us?
Vitamin B12 is needed for the good health of the cardiovascular and nervous system. It promotes the production of haemoglobin and red blood cells.

According to a recent study, an excess of vitamin B12 in the body triggers the occurrence of pimples or acne breakouts. In the presence of vitamin B12, the acne producing bacteria thrives. Vitamin B12 helps these bacteria to pump out inflammatory substances that cause acne. Vitamin B12 changes the gene expression of the bacteria and causes pimples. They found that vitamin B12 changed the gene expression of the skin bacteria, which could have led to acne-promoting inflammation.

Can you use ointments and lotions with B12 for acne?
There is still no proof that creams or ointments containing vitamin B12 are useful for treating acne. It cannot be confirmed too that these creams help psoriasis. On the other hand, there is no evidence that these creams worsen acne. Therefore, it will be wrong to reject such ointments just because they have vitamin B12. It is advisable to consult your dermatologist for the best remedy.

B12 Deficiency and Acne
Acne can also be caused due to vitamin B12 deficiency. People who use retinoid drugs often need additional B12 injections to prevent homocysteine. Retinoid drugs in the form of pills can hinder in the proper functioning of enzymes, especially cystathionine-beta-synthase. Injection of vitamin B12 ensures better functioning of the enzymes and prevents your skin from any breakout. If you wish to discuss about any specific problem, you can ask a free question.

3465 people found this helpful